Winter Storm, North Rocky Mountain Front
- When
- December 4, 3:35 PM MST to December 6, 11:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Emergency Manager
Ten inches of snow fell at Browning.
Pacific moisture and post-frontal cold arctic air combibed to produce winter weather over a broad portion of North central Montana. Snow accumulations in excess of 8 inches were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Pacific moisture and post-frontal cold arctic air combibed to produce winter weather over a broad portion of North central Montana. Snow accumulations in excess of 8 inches were common. In addition to the snow, very cold wind chill readings were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 4, 3:24 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 324 PM MST FRI DEC 4 2009 .DISCUSSION... TONIGHT THROUGH SUNDAY...LATEST SATELLITE IMAGERY IS INDICATING CONVECTIVE SNOW SHOWERS DEVELOPING AHEAD OF THE MAIN COLD FRONT ALONG ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. AS OF 3 PM FRIDAY AFTERNOON...COLD FRONT IS JUST NORTH OF THE US/CANADIAN BORDER AND WILL CONTINUE TO PROGRESS SOUTHWARD THIS EVENING. STRONG UPPER- LEVEL TROUGH AND ASSOCIATED COLD FRONT WITH PACIFIC MOISTURE WILL BRING WIDESPREAD SNOW...BLOWING SNOW AND SHARPLY COLDER TEMPERATURES TO THE REGION BEGINNING TONIGHT AND CONTINUING THROUGHOUT THE WEEKEND. EVEN THOUGH QPF VALUES ARE ON THE LIGHTER SIDE...LIQUID TO SNOW RATIOS OF 20-25 TO 1 WILL ALLOW FOR HIGHER SNOW AMOUNTS. SUFFICIENT DYNAMICS WITH STRONG LIFT IN THE DENDRITIC GROWTH ZONE AND AN UPPER-LEVEL JET STREAK WILL ALSO ALLOW FOR WIDESPREAD SNOW. THUS...HAVE CONTINUED WINTER STORM WARNING FOR ALL OF NORTH-CENTRAL AND PORTIONS OF CENTRAL MONTANA WITH SNOWFALL TOTALS OF 6 TO 10 INCHES POSSIBLE IN THE PLAINS AND 12 TO 20 INCHES OF SNOW IN THE MOUNTAINS. THE HEAVIEST SNOW ACROSS THE NORTHERN PLAINS WILL BE OVERNIGHT AND THEN OVER CENTRAL MONTANA THE HEAVIEST SNOWFALL IS EXPECTED BETWEEN MIDNIGHT AND NOON ON SATURDAY. STRONG AND GUSTY NORTHERLY WINDS OF 20 TO 30 MPH WILL ALSO CAUSE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. IN ADDITION...COMBINATION OF STRONG WINDS AND VERY COLD TEMPERATURES WILL YIELD WIND CHILL VALUES AS LOW AS 25 BELOW ZERO AT TIMES. OVER SOUTHWEST MONTANA...ADVISORY CRITERIA SNOWFALL IS EXPECTED IN THE VALLEYS WITH HIGHER SNOW AMOUNTS IN THE MTNS AND WILL CLOSELY MONITOR THIS AREA AS THE FRONT MOVES FURTHER SOUTH AND MAKE ANY CHANGES NECESSARY. MODELS SEEM TO BE IN FAIR AGREEMENT FOR SATURDAY NIGHT AND SUNDAY AS UPPER-LEVEL TROUGH CONTINUES TO MOVE SOUTH. UPSLOPE FLOW OVER NORTH-CENTRAL AND CENTRAL MONTANA WILL ALLOW FOR SNOW TO CONTINUE DURING THIS TIME FRAME...HOWEVER SNOW WILL BE LESS INTENSE. TEMPERATURES WILL DECREASE THROUGHOUT THE DAY ON SATURDAY AND REMAIN VERY COLD WITH HIGH TEMPS ONLY IN THE SINGLE DIGITS ABOVE ZERO ON SUNDAY. MLS SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT THROUGH MUCH OF NEXT WEEK. PERIOD BEGINS WITH A DEEP UPPER LEVEL TROUGH AND COLD SURFACE HIGH PRESSURE ENTRENCHED OVER THE REGION WITH GRADUAL MODIFICATION OF THIS COLD PATTERN THROUGH THE WEEK UNDER A PERSISTENT NORTH TO NORTHWEST FLOW ALOFT. THE COLDEST TEMPS OF THE SEASON THUS FAR ARE EXPECTED TO OCCUR SUNDAY NIGHT THROUGH TUESDAY WITH COLD ARCTIC HIGH PRESSURE IN PLACE OVER THE REGION. CLOUD COVER SUNDAY NIGHT WILL LIKELY BE THE ONLY LIMITING FACTOR FOR TEMPS WITH WIDESPREAD OVERNIGHT LOWS IN THE MID TEENS TO NEAR 20 BELOW ZERO. MONDAY LOOKS TO HAVE THE COLDEST DAYTIME TEMPS WITH MOST AREAS REMAINING BELOW ZERO THROUGH THE DAY. MONDAY NIGHT WILL LIKELY BE THE COLDEST WITH THE POTENTIAL FOR AT LEAST SOME BREAKS IN THE CLOUD-COVER BRINGING ADDITIONAL RADIATIVE COOLING TO THE ALREADY COLD AIRMASS. BEST POTENTIAL FOR PARTIAL CLEARING AND THEREFORE COLDEST TEMPS IS ACROSS SW MT WHERE WIDESPREAD MIN TEMPS AT OR BELOW 20 BELOW ZERO ARE EXPECTED MONDAY NIGHT. TEMPS REMAIN COLD ON TUESDAY WITH ONLY SLIGHT MODERATION OF THE AIRMASS ALLOWING FOR HIGH TEMPS TO REACH ABOVE ZERO. THE COLD SURFACE HIGH BEGINS TO SHIFT EAST TUESDAY NIGHT WITH WESTERLY WINDS FIRST DEVELOPING ALONG THE EAST SLOPES OF THE ROCKIES AND GRADUALLY SPREADING EAST ACROSS THE PLAINS WEDNESDAY AND WEDNESDAY NIGHT BRINGING GRADUAL WARMING. FLURRIES OR LIGHT SNOW SHOWERS WILL LIKELY PERSIST ACROSS MUCH OF THE REGION SUNDAY NIGHT AND EVEN INTO MONDAY AS WEAK DISTURBANCES ROTATE THROUGH THE UPPER LEVEL TROUGH AND MOIST LOW LEVEL UPSLOPE FLOW CONTINUES. ANOTHER DISTURBANCE MOVING THROUGH NW FLOW ALOFT COULD BRING SOME ADDITIONAL SNOW SHOWER ACTIVITY ON WEDNESDAY. HOENISCH THURSDAY AND FRIDAY...GFS CONTINUES TO BRING A COLD AND RATHER MOIST NORTHWEST FLOW ALOFT. THIS IS IN LINE WITH THE ENSEMBLES. THUS...WILL LEAN TOWARD THIS MODEL. THE ECMWF SHOW A COLD POLAR VORTEX LOW OVER WESTERN CANADA WITH A MOIST WESTERLY FLOW ALOFT. OVERALL...WILL GO WITH COOLER THAN SEASONAL AVERAGE TEMPERATURES. THE PLAINS WILL REMAIN MOSTLY DRY WITH ISOLATED TO SCATTERED SNOW SHOWERS OVER THE MOUNTAINS THROUGH THE PERIOD. WILLIAMSON DC && .AVIATION... UPDATED 1752Z COLD FRONT WILL MOVE SOUTH OUT OF CANADA ACROSS OUR AREA BRINGING SNOW FALL AND STRONG WINDS ACROSS MUCH OF THE HIGH PLAINS LATE TODAY AND TONIGHT. WHILE VFR CONDITIONS ARE CURRENTLY PERSISTING...MVFR AND IFR CONDITIONS DUE TO CEILINGS AND OR VISIBILITY WILL BE POSSIBLE BY THE END OF THE TAF PERIOD AS THE PREDOMINANT WEATHER CATEGORY FOR ALL SITES. MOST OF THE STRONG SNOWFALL SHOULD OCCUR BETWEEN 06Z AND 18Z ACROSS THE AREA. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 13 17 -2 4 / 90 100 100 60 CTB 12 15 -1 2 / 100 100 90 40 HLN 15 18 3 9 / 90 100 90 50 BZN 6 19 -4 3 / 40 90 80 60 WEY -7 11 -14 6 / 40 70 60 40 DLN 6 15 -3 4 / 40 60 60 30 HVR 13 21 3 12 / 90 100 90 40 LWT 11 15 -2 4 / 70 100 100 60 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 11 AM MST SUNDAY FOR MTZ008-015-052-053-055. WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR MTZ009>014- 044>051-054. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 527 AM MST FRI DEC 4 2009 MTZ009>014-044>051-054-051230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 527 AM MST FRI DEC 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING HAS BEEN ISSUED FOR CENTRAL AND NORTH CENTRAL MONTANA FROM FRIDAY EVENING TO MIDDAY SUNDAY. A COLD FRONT ARRIVING THIS AFTERNOON WILL BRING A SHARPLY COLDER CANADIAN AIRMASS AND SNOW INTO THE REGION TONIGHT. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE OVERNIGHT. TRAVEL WILL BECOME HAZARDOUS AS ROADS WILL BE ICY AND STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW WITH VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...MODERATE TO HEAVY AT TIMES...ESPECIALLY IN THE MOUNTAINS...WILL CONTINUE FROM SATURDAY TO MIDDAY SUNDAY. ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE OVER THE PLAINS...WITH 1 TO 2 FEET IN THE MOUNTAINS. BLOWING SNOW WILL SEVERELY LIMIT VISIBILITIES AND STEADILY FALLING TEMPERATURES WILL RESULT IN WIND CHILLS OF ZERO TO MINUS 20 DEGREES SATURDAY NIGHT AND SUNDAY. TEMPERATURES WILL REMAIN FRIGID THROUGH WEDNESDAY. MANY LOCATIONS COULD SEE LOW TEMPERATURES OF 15 TO 20 DEGREES BELOW ZERO WITH WIND CHILLS OF 30 TO 35 DEGREES BELOW ZERO ON TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-051230- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 527 AM MST FRI DEC 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THIS WEEKEND AS A STRONG WINTER STORM MOVING THROUGH CENTRAL MONTANA WILL BRING PERIODS OF LIGHT SNOW TO SOUTHWEST PORTIONS OF THE STATE ON SATURDAY AND SUNDAY. ACCUMULATIONS OF 3 TO 5 INCHES ARE LIKELY IN THE VALLEYS WITH 8 TO 12 INCHES IN THE MOUNTAINS. TEMPERATURES WILL REMAIN FRIGID THROUGH WEDNESDAY. MANY LOCATIONS COULD SEE LOW TEMPERATURES OF 15 TO 25 DEGREES BELOW ZERO ON TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
11 winter storm. Local standard time, as filed.
Ten inches of snow fell at Browning.
Six inches of snow fell at the Del Bonita Port-of-Entry.
Seventeen inches of snow fell at Monarch.
Twelve inches of snow fell at Highwood 11ESE.
Nine inches of snow fell at Sunburst 7N.
Nine inches of snow fell at Pendroy 20W (the Dupuyer Creek SNOTEL site - elevation 5750 feet).
Eight inches of snow fell at Raynesford.
Eight inches of snow fell at Neihart 8S.
Eight inches of snow fell at Dupuyer 23WSW (the Badger Pass SNOTEL site - elevation 6900 feet).
Nine inches of snow fell at Pendroy 20W (the Dupuyer Creek SNOTEL site - elevation 5750 feet).
Snowfall of 12 inches over 24 hours at 1W Marysville. Elevation 5750 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205559, 205560, 205561, 205562, 205563, 205564, 205566, 205567, 208023, 208346, 208347.